File Download
  Links for fulltext
     (May Require Subscription)
Supplementary

Article: Cholestatic jaundice caused by sequential carbimazole and propylthiouracil treatment for thyrotoxicosis

TitleCholestatic jaundice caused by sequential carbimazole and propylthiouracil treatment for thyrotoxicosis
Authors
KeywordsAntithyroid agents
Carbimazole
Cholestasis
Propylthiouracil
Issue Date2003
PublisherHong Kong Medical Association. The Journal's web site is located at http://www.hkmj.org/resources/supp.html
Citation
Hong Kong Medical Journal, 2003, v. 9 n. 5, p. 377-380 How to Cite?
AbstractA 36-year-old Chinese man presented to the Queen Mary Hospital in August 1999 with a 2-week history of jaundice due to propylthiouracil treatment for thyrotoxicosis. He had previously received carbimazole but had developed an urticarial skin rash after 2 weeks of treatment. The patient developed liver failure and fulminant pneumonitis shortly after hospital admission. Despite receiving treatment with broad-spectrum antibiotics and intravenous immunoglobulin, he died 11 days after the onset of the respiratory symptoms. Postmortem examination using electron microscopy showed typical glycogen bodies within the cytoplasm of the hepatocytes, which corresponded to eosinophilic cytoplasmic inclusion bodies visible under light microscopy. Immunohistochemical studies of the inclusion bodies were positive for carcinoembryonic antigen and albumin, and negative for fibrinogen, complement protein C3, immunoglobulins G, M, and A, α-fetoprotein, and α-1-antitrypsin. This is the first report of a patient who received two sequential antithyroid drugs and developed predominate cholestasis with unique histological features. Extreme caution should be taken when a patient develops allergy to one type of antithyroid drug, because cross-reactivity may develop to the other type.
Persistent Identifierhttp://hdl.handle.net/10722/53407
ISSN
2015 Impact Factor: 0.887
2015 SCImago Journal Rankings: 0.279
References

 

DC FieldValueLanguage
dc.contributor.authorChan, AOOen_HK
dc.contributor.authorNg, IOLen_HK
dc.contributor.authorLam, CMen_HK
dc.contributor.authorShek, TWHen_HK
dc.contributor.authorLai, CLen_HK
dc.date.accessioned2009-04-03T07:18:58Z-
dc.date.available2009-04-03T07:18:58Z-
dc.date.issued2003en_HK
dc.identifier.citationHong Kong Medical Journal, 2003, v. 9 n. 5, p. 377-380en_HK
dc.identifier.issn1024-2708en_HK
dc.identifier.urihttp://hdl.handle.net/10722/53407-
dc.description.abstractA 36-year-old Chinese man presented to the Queen Mary Hospital in August 1999 with a 2-week history of jaundice due to propylthiouracil treatment for thyrotoxicosis. He had previously received carbimazole but had developed an urticarial skin rash after 2 weeks of treatment. The patient developed liver failure and fulminant pneumonitis shortly after hospital admission. Despite receiving treatment with broad-spectrum antibiotics and intravenous immunoglobulin, he died 11 days after the onset of the respiratory symptoms. Postmortem examination using electron microscopy showed typical glycogen bodies within the cytoplasm of the hepatocytes, which corresponded to eosinophilic cytoplasmic inclusion bodies visible under light microscopy. Immunohistochemical studies of the inclusion bodies were positive for carcinoembryonic antigen and albumin, and negative for fibrinogen, complement protein C3, immunoglobulins G, M, and A, α-fetoprotein, and α-1-antitrypsin. This is the first report of a patient who received two sequential antithyroid drugs and developed predominate cholestasis with unique histological features. Extreme caution should be taken when a patient develops allergy to one type of antithyroid drug, because cross-reactivity may develop to the other type.en_HK
dc.languageengen_HK
dc.publisherHong Kong Medical Association. The Journal's web site is located at http://www.hkmj.org/resources/supp.htmlen_HK
dc.relation.ispartofHong Kong Medical Journalen_HK
dc.rightsHong Kong Medical Journal. Copyright © Hong Kong Medical Association.en_HK
dc.rightsCreative Commons: Attribution 3.0 Hong Kong License-
dc.subjectAntithyroid agentsen_HK
dc.subjectCarbimazoleen_HK
dc.subjectCholestasisen_HK
dc.subjectPropylthiouracilen_HK
dc.subject.meshAntithyroid Agents - administration & dosage - adverse effectsen_HK
dc.subject.meshCarbimazole - administration & dosage - adverse effectsen_HK
dc.subject.meshJaundice, Obstructive - chemically induceden_HK
dc.subject.meshPropylthiouracil - administration & dosage - adverse effectsen_HK
dc.subject.meshThyrotoxicosis - drug therapyen_HK
dc.titleCholestatic jaundice caused by sequential carbimazole and propylthiouracil treatment for thyrotoxicosisen_HK
dc.typeArticleen_HK
dc.identifier.openurlhttp://library.hku.hk:4550/resserv?sid=HKU:IR&issn=1024-2708&volume=9&issue=5&spage=377&epage=380&date=2003&atitle=Cholestatic+jaundice+caused+by+sequential+carbimazole+and+propylthiouracil+treatment+for+thyrotoxicosisen_HK
dc.identifier.emailNg, IOL:iolng@hkucc.hku.hken_HK
dc.identifier.emailLai, CL:hrmelcl@hku.hken_HK
dc.identifier.authorityNg, IOL=rp00335en_HK
dc.identifier.authorityLai, CL=rp00314en_HK
dc.description.naturepublished_or_final_versionen_HK
dc.identifier.pmid14530534-
dc.identifier.scopuseid_2-s2.0-0141927879en_HK
dc.identifier.hkuros86078-
dc.relation.referenceshttp://www.scopus.com/mlt/select.url?eid=2-s2.0-0141927879&selection=ref&src=s&origin=recordpageen_HK
dc.identifier.volume9en_HK
dc.identifier.issue5en_HK
dc.identifier.spage377en_HK
dc.identifier.epage380en_HK
dc.publisher.placeHong Kongen_HK
dc.identifier.scopusauthoridChan, AOO=7403167965en_HK
dc.identifier.scopusauthoridNg, IOL=7102753722en_HK
dc.identifier.scopusauthoridLam, CM=36799183200en_HK
dc.identifier.scopusauthoridShek, TWH=7005479861en_HK
dc.identifier.scopusauthoridLai, CL=7403086396en_HK

Export via OAI-PMH Interface in XML Formats


OR


Export to Other Non-XML Formats